Thunderstorm Wind, Champaign
- When
- July 21, 7:35 PM CST
- Where
- Champaign County, Gifford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 40.300, -88.017
Numerous large tree limbs blown down.
7 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 21, 1:30 PM CST, 6 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 230 PM CDT THU JUL 21 2005 .DISCUSSION...MAIN FORECAST CHALLENGES AHEAD INCLUDE CONVECTION CHANCES/COVERAGE TNT AND THEN HEAT AND POSSIBLE HEADLINES LATER IN THE WEEKEND AS MODELS CONTINUE TO ADVERTISE UPPER LEVEL RIDGING BUILDING BACK INTO THE MIDWEST WITH 850 TEMPS IN THE +24 TO +26C RANGE BY SUNDAY. MODELS HAVING SOME DIFFICULTY WITH ONGOING CONVECTION ACRS THE MIDWEST/GREAT LAKES. IT APPEARS THE NAM HAS DONE A MORE REASONABLE JOB IN ITS PLACEMENT OF THE MCV/MID LVL SHORTWAVE TROF AND ASSOCIATED CONVECTION...SO WILL TEND TO SIDE WITH IT THRU AT LEAST THE SHORT TERM. SHORT TERM...TONIGHT THROUGH SUNDAY... SATELLITE SHOWING SHORTWAVE TROF/MCV ACRS SE WI/NE IL WITH FAIRLY DECENT SPEED MAX NOTED ON SLATER AND WINCHESTER PROFILERS. 18Z SOUNDING SHOWING PLENTY OF CONVECTIVE INSTABILITY BUT A FAIRLY SUBSTANTIAL WARM LAYER FROM 850-700 MB TO OVERCOME. FEEL WITH SHORTWAVE TROUGH APPRCHG AND LOW LVL CONVERGENCE ALONG WEAK WAVE AND NUMEROUS MESO-SCALE BOUNDARIES A DRIFT OVER FCST AREA...WE SHOULD SEE AT LEAST SOME SCATTERED CONVECTION DEVELOP...ESP ACRS THE EAST WHERE CAP IS WEAKER. STORMS MAY HAVE A TENDENCY TO MOVE ALONG PERIPHERY OF CAP WHICH AGAIN WOULD BE OVER THE EAST AND SOUTHERN COUNTIES. PRIMARY THREAT WITH ANY STORMS THAT ORGANIZE LATE THIS AFTN AND EVENING WOULD BE GUSTY STRAIGHT LINE WINDS AND AREAS OF HEAVY RAINFALL. STORMS MAY ACTUALLY BACKBUILD FROM NE TO SW THIS EVENING AS LOW LVL FLOW REMAINS W-SW...AND THEN AS THE SFC WAVE SHIFTS TO OUR EAST LATER TNT...WIND FIELDS WILL BECOME MORE NWLY HELPING TO SHIFT CONVECTION CHANCES FURTHER SOUTH AND EAST ACRS THE FCST AREA. WILL HAVE THE LOWER POPS ACRS THE WEST...WITH OUR CURRENT 50 POPS STILL LOOKING REASONABLE TNT IN THE EAST. CURRENT HEAT ADVSY FOR OUR SE COUNTIES WILL BE ALLOWED TO EXPIRE AT 700 PM. AS BNDRY SHIFTS JUST TO OUR SOUTH ON FRIDAY...RAIN CHANCES WILL SHIFT OUT OF OUR AREA AS WEAK HIGH PRESSURE DRIFTS ACRS THE CNTRL LAKES. LIGHT NE-E FLOW SHOULD BRING IN SLIGHTLY DRIER AIR AT THE LOW LEVELS SO EVEN THOUGH TEMPS ARE NOT EXPECTED TO COOL MUCH ON FRIDAY...DEW POINTS SHOULD LOWER ENOUGH TO PREVENT ANY HEAT HEADLINES THROUGH SATURDAY. AS UPPER LEVEL RIDGING BUILDS BACK INTO THE MIDWEST ON SUNDAY...AFTN HIGHS WILL APPROACH THE CENTURY MARK WITH LOW LVL DEW POINTS BACK INTO THE LOW OR MID 70S...WHICH WOULD YIELD HEAT INDEX VALUES OF 105 DEG OR HIGHER. LONG TERM...MONDAY THROUGH THURSDAY... MEDIUM RANGE ENSEMBLES SHOWING A BIT MORE AGREEMENT IN THE PATTERN CHANGE NEXT WEEK AS THE UPPER LEVEL RIDGE FLATTENS IN RESPONSE TO SIGNIFICANT SHORTWAVE ENERGY PUSHING INTO THE NRN PLAINS AND UPPER LAKES REGION BY TUESDAY. COLD FRONT ASSOCIATED WITH FEATURE SHOULD EDGE ITS WAY EWD INTO THE MISSISSIPPI VALLEY DURING THE DAY ON TUESDAY WITH CONVECTION CHANCES INCREASING AS THE DAY WEARS ON ALONG THE BOUNDARY. ADDL SHORTWAVE ENERGY MOVING SE OUT OF CANADA WILL ACT TO CARVE OUT A SIGNIFICANT TROF ACRS THE LAKES LATER WED INTO THU WHICH SHOULD HELP TO PUSH THE HEAT AND HUMIDITY OUT OF OUR AREA. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT FOR CUMBERLAND... CLARK... EFFINGHAM... JASPER... CRAWFORD... CLAY... RICHLAND... LAWRENCE COUNTIES. SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1121 AM CDT THU JUL 21 2005 ILZ027>031-036>038-040>057-061-221100- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX- LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA- PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...MATTOON... PEORIA...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE 1121 AM CDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS ALL OF CENTRAL ILLINOIS. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. A WEAK COLD FRONT WILL MOVE INTO THE AREA THIS AFTERNOON... WITH SCATTERED THUNDERSTORMS DEVELOPING ALONG AND EAST OF IT. WHILE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA... THE BEST CHANCE WILL BE EAST OF THE ILLINOIS RIVER THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT ADVISORY LEVELS MAY BE REACHED ON SATURDAY AND SUNDAY AS AIR TEMPERATURES CLIMB INTO THE UPPER 90S. SUNDAY IS EXPECTED TO BE THE HOTTER OF THE TWO DAYS...WITH AIR TEMPERATURES AROUND 100...AND HEAT INDICES OVER 110. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. ILZ062-063-066>068-071>073-221119- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE 1121 AM CDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN ILLINOIS. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR A PORTION OF SOUTHEASTERN ILLINOIS...MAINLY SOUTH OF THE I-70 CORRIDOR. AIR TEMPERATURES WILL CLIMB INTO THE MIDDLE AND UPPER 90S. THIS HEAT WILL COMBINE WITH THE HIGH HUMIDITY TO PRODUCE HEAT INDICES IN THE 105 TO 110 RANGE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS ALL OF CENTRAL AND EASTERN ILLINOIS. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. A COLD FRONT CURRENTLY OVER IOWA WILL MOVE EASTWARD TODAY... WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND EAST OF THE FRONT. THE BETTER CHANCE FOR ORGANIZED SEVERE THUNDERSTORMS WILL LIKELY BE LATER THIS AFTERNOON AND THIS EVENING ACROSS SOUTHEASTERN ILLINOIS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT ADVISORY LEVELS MAY BE REACHED AGAIN ON SATURDAY AND SUNDAY AS AIR TEMPERATURES CLIMB INTO THE UPPER 90S. SUNDAY IS EXPECTED TO BE THE HOTTER OF THE TWO DAYS...WITH AIR TEMPERATURES AROUND 100...AND HEAT INDICES BETWEEN 110 AND 115. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE. HARDIMAN
The Lincoln radar (KILX), 113 km away, was scanning. The volume nearest the first event began at 01:35 UTC.
7 thunderstorm wind. Local standard time, as filed.
Numerous large tree limbs blown down.
Numerous large tree limbs blown down.
Several large tree limbs blown down.
Numerous large tree limbs blown down.
25,000 bushel grain bin blown down.
Two flag poles blown down.
Several large trees and power poles blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466466, 5466467, 5466468, 5466469, 5466472, 5466470, 5466471.